West Virginia, 2021

Strong Wind in West Virginia, December 6, 2021

December 6, 2021 · NWS PBZ · 1 event in 1 county or zone

Strong wind gusts were reported on December 6th in the ridges of West Virginia as a cold front passed through the region. The combination of strong vertical wind and isallobaric acceleration caused the rapid increase in high wind measured.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong wind gusts were reported on December 6th in the ridges of West Virginia as a cold front passed through the region. The combination of strong vertical wind and isallobaric acceleration caused the rapid increase in high wind measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 6, 1:13 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Dec 6, 1:13 PM EST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
113 PM EST Mon Dec 6 2021

.SYNOPSIS...
Windy conditions will continue into this evening behind a cold
front. The next system is expected to pass south of the region
Wednesday and provide a chance for snowfall.

&&

.NEAR TERM /THROUGH TONIGHT/...
Afternoon Update: Rain showers will wrap up across the region between
20-22Z as the cold front advances into Pennsylvania and drier air
returns. Strong wind gusts will be the main hazard through midnight
with isallobaric acceleration and strong vertical wind speed in the
boundary layer. Gusts up to 45-50mph could be observed in the higher
terrain of WV; 30-35mph in lower elevation; a Wind Advisory has been
issued for eastern Tucker.

Strong cold advection, under WNW flow across the Great Lakes, will
begin to initiate some lake-effect snow showers this evening and
persist into the overnight hours as 850mb temps drop to about - 13C
and a subsidence inversion entraps moisture between the sfc and 5kft.
Accumulation will depended on snow band location and longevity,
however areas near and north of I-80 have a higher confidence at
experiencing this situation based on prevailing wind direction.
Upsloping along the Laurel Highlands may also create light snow
accumulation late tonight/early tomorrow morning; less than half an
inch is expected in this vicinity.

Winds will gradually subside after midnight as the pressure gradient
reduces in intensity. However, with prevailing breezy conditions and
temps falling below the climatological average overnight, wind chill
values will range in the low to upper teens in the the lower
elevations/single digits in the higher terrain before dawn.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
There may be a few remnant lake effect snow showers after first
light tomorrow, but snow show activity near I-80 should wrap up by
mid- morning as high pressure builds and winds shift from the
southwest. Enough moist advection aloft will keep varying cloud
cover through the day and limit insolation, which combined with
residual CAA, with lead to temperature at or below freezing for most
locations.

The next shortwave trough will slide across the region late Tuesday
night into Wednesday, promoting weak cyclogenesis somewhere over the
Southeast U.S. Jet ascent and some moisture feed from this low that
will move toward the mid-Atlantic will provide chances for
precipitation. Widespread snow is likely as a dry air mass saturates
and cools aloft. Accumulations will be higher in respect to the
position of the sfc low, which has trended southward over the past
few days. However, the situation will need to be monitored as there
is enough variance in model outlooks.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Transitory high pressure and flat upper ridging will provide dry
weather on Thursday. Height rises will continue into Thursday night
and Friday in response to troughing upstream over the Rockies. A
passing warm front could provide some light precipitation, perhaps
starting as snow before changing to rain. Temperatures will continue
to rise Friday, going above normal, breaking the 50 degree level for
many.

As that trough (mentioned above) propagates east, the models
continue to differ on its timing and strength as it reaches our area
by Sunday. The operational ECMWF hints at a sharper and slower trough
than the GFS. Nevertheless, a strong moisture feed and jet dynamics
point to abundant precipitation, looking to be mostly rain through
Saturday evening at least, before a mix/change to snow becomes
possible.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Gusty wind continues to be the main issue today. The cold front is
set to move through PIT and HLG by 18Z, and will move through LBE
and MGW at 19Z or shortly thereafter.  Wind will turn around to the
west behind the boundary.  With drier air enhancing mixing,
widespread surface wind gusts of 25 to 30 knots are expected. On the
ridges east of PIT, gusts between 35 and 40 knots are possible.
Gusty wind will continue through the evening hours before slackening
overnight due to a relaxing pressure gradient.

Rain will end from west to east as well with the passage of the
front.  High MVFR ceilings will transition to low-end VFR for most
terminals south of I-80 this evening. To the north of that highway,
scattered lake-effect snow showers and continued MVFR ceilings are
expected through sunrise.  Brief visibility restriction is possible
in any snow, but kept VCSH for now as such restrictions should be
brief overall at FKL/DUJ.

By 12Z Tuesday, wind will have subsided to around 10 knots out of
the west, and VFR/high MVFR ceilings will linger.

.Outlook...
The next chance of widespread restrictions arrives with the next low
pressure system Tuesday night and Wednesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Wind Advisory until midnight EST tonight for WVZ514.

&&
Hazardous weather outlook, Dec 6, 10:59 AM EST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1059 AM EST Mon Dec 6 2021

WVZ514-071600-
Eastern Tucker-
1059 AM EST Mon Dec 6 2021

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A period of snow or wintry mix is possible late Tuesday night
through Wednesday. There remains a lot of uncertainty with the track
and strength of this system, so continue to monitor the forecast
over the coming days.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>513-071600-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
1059 AM EST Mon Dec 6 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Wind gusts of up to 45 mph are likely today before gradually
subsiding tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Eastern Tucker

When
December 6, 5:00 PM EST to 10:00 PM EST
Where
Eastern Tucker forecast zone
Measured
47 kt (54 mph) measured gust
Reported by
Mesonet
Coordinates
39.114, -79.565 (the zone’s center; the record gives no point)

Up to 54 mph wind gust measured in the vicinity of Canaan Heights.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996320.